Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 51, NWS Sioux Falls, SD

July 12, 20195 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2019, 10:43 AM CDT for 5 counties in South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2019, 10:43 AM CDT (15:43 UTC)
Expired
Jul 12, 2019, 11:15 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davison County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1703 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:21 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 12, 6:21 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
621 AM CDT Fri Jul 12 2019

.SHORT TERM...(Today and Tonight)
Issued at 312 AM CDT Fri Jul 12 2019

Quiet conditions persist this morning, with increasing upper clouds
from convection over the western Dakotas moving into the eastern
half of the state.

A weak frontal boundary will slowly settle south and east this
morning, entering the northwestern portions of the CWA by mid
morning, and eventually bisecting the CWA from SW to NE by mid-day.
A few lingering showers may be possible along this boundary into mid-
day, but chances remain fairly low for development.

A hot and humid afternoon is expected as temperatures climb
towards the 90s in many locations, and boundary layer moisture
begins to pool. High levels MLCAPE values between 2500-3500 J/KG
are expected to develop this afternoon. However, there remains
just enough of a capping layer, in addition to a lack of synoptic
forcing, to suppress or minimize convection later this afternoon.
That said, it is possible that given weak frontal convergence
and overachieving surface thermal warming, isolated storms could
develop along the boundary by early evening. Heat index values are
expected to reach 95-100 degrees in areas along the MO River this
afternoon. However, conditions may not be widespread enough to
warrant an advisory.

A more likely convective scenario is that convection will blossom
over the western High Plains and Nebraska panhandle later this
afternoon as a weak shortwave and band of slightly stronger mid-
level flow ejects eastward. This convection, traveling on the edge
of modest mid-lvl flow should track to the northeast in the
evening. CAMs indicate, and cross sections support, a band of low-
level moisture advecting northward later this evening. The
approaching shortwave and increasing LLJ should allow for the
development of convection along the elevated moisture axis by late
evening over after dark. Soundings support steepening mid-lvl
lapse rates, and more than sufficient instability for strong
convection, however shear remains rather marginal at 25 knots on
average. That said, I do see support for a large hail risk in
initial updrafts, with increasing DCAPE and 0-3 km shear vectors
supporting a risk of some organized strong wind bursts.

While slightly lower confidence, will need to watch potential for
heavy rain and training storm risks overnight. Storms forming on the
elevated boundary will have a tendency to travel parallel to the
boundary given flow orientation.  PWAT values remain very high
(approaching  2" in some locations) and HREF composites support
potential for localized 2-4" amounts. WPC excessive rainfall outlook
levels could be increased if more consistency in signals appears.

.LONG TERM...(Saturday through Thursday)
Issued at 312 AM CDT Fri Jul 12 2019

Saturday: Convection may linger well into Saturday morning across
northwest Iowa and portions of Minnesota.  As a result have lowered
temperatures a bit as well as increased cloud cover. We'll remain
in a bit of a lull between shortwaves, so will keep PoPs low.
More noticeable will be increasing dew points and humidity
levels.

Sunday:  The next shortwave enters the Plains on Sunday, and while
there could be an isolated shower to develop on the returning LLJ,
chances would favor lower development risks than advertised in
broad slight PoPs. Temperatures will climb into the 90s in many
areas by Sunday, with dew points again bumped upwards into the
lower 70s.

Monday-Thursday:  Continued hot and humid conditions are expected
through much of next week. NBM dew points are again likely too low,
and have bumped up afternoon readings a couple degrees each day.
This will result in nearly daily heat index values between 95-105
for much of next week.   Precipitation chances are a bit more
uncertain as models continue to show very subtle waves moving
through the broad ridge.  Right now, some focus in the Tuesday and
Wednesday timeframe for convection appears likely.

As far as heat headlines are concerned, risks do begin to rise this
weekend, but Saturday morning convection could play a role in
keeping readings below criteria.  However beginning on Sunday,
conditions favor higher chances for advisories or potentially
excessive heat warnings given persistence of advisory level
conditions next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 619 AM CDT Fri Jul 12 2019

VFR conditions prevail through much of the daytime hours. We'll
likely see an increase in mid-level clouds in Huron this morning,
with scattered cumulus field developing by mid-late afternoon as
convective temperatures are approached. There is an outside risk
of an isolated storm along a frontal boundary late this afternoon,
but coverage too low and uncertain to mention.

Clouds will increase through the evening, and elevated convection
may develop closer to midnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jul 12, 4:40 AM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
440 AM CDT Fri Jul 12 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-130945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
440 AM CDT Fri Jul 12 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Heat index values today will range from 92 to 100 degrees.

Isolated thunderstorms may be possible late this afternoon and
early evening. A strong to severe storm will be possible with the
risks of hail up to one and a half inches and 60 mph winds. An
isolated tornado may be possible along a stalled front in
Southwest Minnesota.

Additional thunderstorms may begin to develop late in the evening
and into the after dark hours. Isolated severe storms with hail
up to one and a half inches and winds to 60 mph will be possible.
Additionally, slow moving thunderstorms will produce a risk for
excessive rainfall and localized flooding into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions build through the weekend and into much
of next week. Heat index readings will reach the middle to upper
90s Saturday, and range from 95-105 degrees beginning Sunday and
continuing through Thursday. Occasional thunderstorm chances will
remain in the forecast, especially Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 9:32 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             6 W KIMBALL             43.75N 99.07W
07/12/2019  E0.75 INCH       BRULE              SD   TRAINED SPOTTER

&&
Local storm report, Jul 12, 10:38 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     HAIL             2 WNW LOOMIS            43.81N 98.14W
07/12/2019  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:58 AM CDTRiver Flood WarningFSDBrule39 hr
Jul 12, 7:58 AM CDTRiver Flood WarningFSDBon Homme, Charles Mix62 days
Jul 12, 9:48 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn27 min
Jul 12, 10:10 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Miner, Sanborn35 min
Jul 12, 2:37 PM CDTRiver Flood WarningFSDMoody21 days
Jul 12, 2:37 PM CDTRiver Flood WarningFSDMinnehaha, Moody21 days
Jul 12, 3:14 PM CDTSevere Thunderstorm WarningFSDUnion31 min
Jul 12, 2:54 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux36 min
Jul 12, 3:28 PM CDTSevere Thunderstorm WarningFSDSioux12 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.